What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 12, 8:35 AM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 12, 8:35 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
835 AM MST Wed Dec 12 2018
.SYNOPSIS..
Strong winds are expected to continue across much of Southwest
and North Central Montana today. Snow will continue along the
Continental Divide and over the mountains and passes of Southwest
Montana. Travel could be very difficult to near impossible over
Western Glacier County, as strong winds and snow combine to create
reduced visibility in blowing snow.
&&
.UPDATE...
Minor changes to the forecast this morning include dropping POP in
downslope areas along the eastern slopes of the Continental
Divide. Expect gusty winds to continue through the day across
Central Montana. Scattered periods of snow may be seen over
Southwest Montana through the day. Expect winds and snow to
diminish from the northwest through the day.
&&
.AVIATION...
Updated 1215Z.
VFR conditions are expected across most of the forecast area through
at least 12Z Thursday. Strong westerly winds aloft with the
passage of a disturbance will cause significant mountain wave
turbulence and occasional low level wind shear at times through
the period. These strong winds will likely gust to 70 kt at times
along the Rocky Mountain Front throughout the period, but gusts
between 30 and 45 kt elsewhere will generally decrease after 00Z.
Otherwise, clouds and precipitation (including blowing snow in the
mountains) associated with the disturbance will continue mountain
top obscuration along the Continental Divide and over southwest
Montana (with occasional MVFR conditions at the SW MT terminals -
KHLN KBZN KEKS) through around 21Z. Scattered to broken mid level
clouds will move over the plains. Coulston
&&
.PREV DISCUSSION...
/ISSUED 515 AM MST Wed Dec 12 2018/
Today through Thursday night...primary forecast concerns remain to be
1) accumulating mountain/mountain pass snow from this afternoon
through this evening; and 2) strong winds from this morning and
afternoon over the plains of North Central Montana and once again
along the Rocky Mountain Front and the plains west of Interstate 15
late this evening through Thursday afternoon.
Potent open wave which has been bringing the strong winds and
mountain snow to Southwest and North Central Montana was just
beginning to enter the Northern Rockies region this morning. One new
wrinkle with this evenings models has been a fairly potent vort
max, which is now prog to drop southeast from Southern British
Columbia/Alberta this afternoon and through the early evening
hours across North Central Montana. Hi-Res models are rather
aggressive with QPF over the Bears Paw, Highwoods, Judith,
Moccasin, Little Belts, and Snowy mountains, with generally
0.1"-0.2" of liquid water equivalent. This has led to forecast
snowfall amounts of generally 2-4" over these mountain locations.
Have refrained from issuing any Winter Weather highlights for
Kings Hill Pass and Rocky Boy however, as I am worried about how
much dry air is present in the low levels (which would be
initially detrimental to precipitation development). Will pass
along my concerns to the day-shift, as they will have a better
understanding of the low level moisture field once this mornings
12z KTFX sounding is in. Snow has been falling along the
Continental Divide and over the mountains of Southwest Montana
during the overnight hours, with an additional 2-4" of snow
expected at Marias, Chief Joseph, Targhee, and Raynolds Passes,
and an additional 1-2" expected for East Glacier and Big Hole
Pass. No changes were made to current Winter Weather highlights,
but an extension of the Blizzard Warning may be needed. Am most
concerned that ground Blizzard conditions may persist despite
precipitation intensity decreasing and a slight relaxation in the
winds this morning/afternoon. Winds will begin to increase once
again this evening along the Rocky Mountain Front, which could
produce ground blizzard conditions into the day on Thursday.
Winds have generally been gusting between 60 to 80 mph along the
Rocky Mountain Front and over the immediate eastern plains
overnight. Am still expecting winds to gust upwards of 60 mph over
most of the North Central Montana plains this morning and afternoon,
however, I am a little concerned that Toole/Liberty/Hill/Blaine
Counties may not observe High Wind criteria. Reasoning being is that
models have backed off on the H700 flow over the entire region
overnight, as well as pushing the strongest winds a bit further
south over Central Montana. None-the-less, it will be a very windy
day across the region, which will make travel difficult for high
profile and light weight vehicles. An extension in the High Wind
Warning until 00z Friday for the Northern/Southern Rocky Mountain
Front and Eastern Glacier County was made overnight, as winds are
expected to reach High Wind criteria again this evening and during
the day on Thursday. A brief lull in the very strong winds that were
experienced yesterday and overnight are expected from approximately
12pm-6pm today here, but increasing H700 cross barrier flow and
strengthening pressure gradient this evening will allow winds to
shoot back up again. A further eastward expansion of this High Wind
Warning to Toole county may be needed, but held off for now. - Moldan
Friday through Wednesday...High pressure will generally drive the
weather for the Friday through Sunday. It will keep the area dry and
warm on Friday, as temperatures warm up to 10 degrees above normal
in the southwest and 10 to 20 degrees above normal over north
central Montana. Strong winds could return to the Rocky Mountain
Front on Friday as well, but forecast models differ on how strong
mid level winds should be, so will stay with a gusty but not strong
compromise for now. A weak shortwave trough will then break down the
high pressure ridge somewhat Friday night into Saturday. This will
cool temperatures to between 5 and 10 degrees above normal, and it
will bring a chance of snow to the mountains along the Continental
Divide and to a lesser extent into southwest Montana. Gusty westerly
downslope winds will keep lower elevations dry. The entire forecast
area should be dry with temperatures 10 to 15 degrees above normal
Saturday night through Sunday night as the high pressure ridge
rebuilds into Montana. Another shortwave trough will move through
Montana Monday and Monday night, bringing another chance for
mountain snow, along with gusty westerly winds for the plains. In
the wake of this disturbance, the jet stream will set up over the
Pacific Northwest, Northern Rockies, and Northern Plains Tuesday
into Wednesday, between a broad low pressure trough over Canada and
high pressure over the Desert Southwest. This could bring another
round of widespread strong westerly downslope winds to much of the
forecast area with a good chance of mountain precipitation and
continued above normal temperatures. - Coulston
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 43 26 44 31 / 10 0 0 0
CTB 41 25 43 29 / 30 10 0 0
HLN 41 20 38 21 / 20 10 0 0
BZN 39 13 35 15 / 60 10 0 0
WEY 26 -6 20 1 / 100 10 20 0
DLN 32 7 30 11 / 50 0 0 0
HVR 44 22 45 28 / 60 0 0 0
LWT 38 21 42 28 / 60 10 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon Blaine...
Cascade...Chouteau...Eastern Pondera...Eastern Teton...Fergus...
Hill...Judith Basin...Liberty...Toole.
Winter Weather Advisory until 5 PM MST this afternoon Beaverhead.
Winter Weather Advisory until 5 PM MST this afternoon Gallatin...
Madison.
High Wind Warning until 5 PM MST Thursday Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.
&&
http://www.weather.gov/greatfalls
In the hours before
Local storm report, Dec 12, 8:23 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
823 AM MST WED DEC 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM SNOW 5 SSE GRANT 44.94N 113.03W
12/12/2018 M1.3 INCH BEAVERHEAD MT TRAINED SPOTTER
.06 IN. OF LIQUID EQUIVALENT.
&&Local storm report, Dec 12, 8:32 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
832 AM MST WED DEC 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM NON-TSTM WND GST 7 E MARYSVILLE 46.73N 112.16W
12/12/2018 M44 MPH LEWIS AND CLARK MT TRAINED SPOTTER
&&Local storm report, Dec 12, 8:42 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
842 AM MST WED DEC 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST 5 SSE ULM 47.37N 111.48W
12/12/2018 M41 MPH CASCADE MT TRAINED SPOTTER
&&Local storm report, Dec 12, 9:08 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
908 AM MST WED DEC 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM NON-TSTM WND GST 6 E MARYSVILLE 46.74N 112.16W
12/12/2018 M57 MPH LEWIS AND CLARK MT TRAINED SPOTTER
&&Special weather statement, Dec 12, 9:19 AM MST, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
919 AM MST Wed Dec 12 2018
MTZ009-014-048-121900-
Northern Rocky Mountain Front-
Central and Southern Lewis and Clark-
Southern Rocky Mountain Front-
Including the cities of Logan Pass, Marias Pass, Browning,
Heart Butte, Helena, Flesher Pass, Lincoln, MacDonald Pass,
Rogers Pass, Bynum, Choteau, and Augusta
919 AM MST Wed Dec 12 2018
Periods of snow with strong gusty winds continue over the
Continental Divide this morning. Those driving over Marias,
Rogers, and MacDonald passes should be prepared for rapidly
changing conditions. Expect strong cross winds, snow covered
roads and visibility below one-half mile in blowing and falling
snow.
Special weather statement, Dec 12, 9:22 AM MST, 28 minutes before
Special Weather Statement...CORRECTED
National Weather Service Great Falls MT
922 AM MST Wed Dec 12 2018
MTZ009-014-048-121900-
Northern Rocky Mountain Front-
Central and Southern Lewis and Clark-
Southern Rocky Mountain Front-
Including the cities of Logan Pass, Marias Pass, Browning,
Heart Butte, Helena, Flesher Pass, Lincoln, MacDonald Pass,
Rogers Pass, Bynum, Choteau, and Augusta
922 AM MST Wed Dec 12 2018
.Winter Driving Conditions Over Mountain Passes...
Periods of snow with strong gusty winds continue over the
Continental Divide this morning. Those driving over Marias,
Rogers, and MacDonald passes should be prepared for rapidly
changing conditions. Expect strong cross winds, snow covered
roads and visibility below one-half mile in blowing and falling
snow.